Prostate Cancer Survivors

 

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

 

Return to Website

This forum is for the discussion of anything to do with Prostate Cancer.
There are only four rules:

  • No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
  • No harvesting e-mail addresses for Spam;
  • No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
  • Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making

Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.

Since this is an International Forum, please specify your location in your post.

General Forum
Start a New Topic 
Author
Comment
View Entire Thread
Re: Trelstar - advice for recently diagnosed aggressive PC

Hello Deborah,
Two years ago I had proton therapy for my high risk (GS8) PCa. Following the radiation, I had 6 months of hormone treatments. It was recommended that I take the 3-month Lupron shots, but I had heard from others on this site that the 1-month shots have less side effects. I was told Lupron did not come in 1-month shots but Trelstar did, so I opted for the 1-month Trelstar shots. Yes, you take more shots but they are easy shots in the buttocks. (No worse than a flu shot.) Yes, I experienced the normal "hot flashes" and loss of libido, but not the loss of energy or mood swings some on other hormone treatments experience. (I did go to the gym for a daily workout). My PSA went from 7.9 to .5 and T-level from 200 to 9 within a couple of weeks. Overall I would certainly recommend 1-month Trelstar hormone treatments, but after 6 months I was glad to see them in my rear-view mirror.

Re: Trelstar - advice for recently diagnosed aggressive PC

Joe,
Thank you so much for your response. I'll share this information with my husband. The once monthly shot sure seems like the better choice if it helps with any of the side effects. Also, your lab results indicate it works - which is reassuring.
Thanks again,
Deborah

Re: Trelstar - advice for recently diagnosed aggressive PC

Sorry to read of your husband's diagnosis, Deborah.

Trelstar is one of the many options in the androgen deprivation therapy range. It seems to be rarely used outside the USA from what I have seen - and even then seems to be a minority choice. Can I suggest you go to RESOURCES and enter Trelstar in the site search engine. That will give you links tothe stories of about twenty four men who have used Trelstar. you can read their stories and/or contact them for additional information.

All the best

Terry in Australia

Re: Trelstar - advice for recently diagnosed aggressive PC

Terry,
Thank you very much for the information. I will check out the site search engine you suggested. The PA at our medical oncology visit is the one who prescribed Trelstar, and the information she provided was very limited - and there was no explanation as to why this was the particular drug of choice. We will definitely do more investigation to be better informed!
Thank you again,
Deborah (in United States)

Re: Trelstar - advice for recently diagnosed aggressive PC

Deborah,
Your husband will get the same side effects no matter which drug he gets to lower the testosterone. The weight gain, hot flashes, low energy etc. are due to the almost zero testosterone level. It is important to exercise and try not to gain weight. The hot flashes can be dealt with by having a few fans around and one beside the bed.

You should both go and visit a prostate cancer support group meeting so you can talk to a lot of other men that have gone through the hormone therapy.

Since your husband is starting out in good health then maintaining his fitness level should not be too difficult. I made a point of uping my exercise and activity level and didn't have too much trouble with anything except the hot flashes as they made it difficult to get a good nights sleep.

I was only on the hormone treatment for 6 months so I don't know how I would have done after a few years on it though.

There is an anti-depressant that is also good at reducing the hot flashes but I didnt try it.

Re: Trelstar - advice for recently diagnosed aggressive PC

Deborah,

We are all different but as one who has been on Zoladex for over six years I endorse Frank's comments. It takes effort to keep weight under control and to exercise regularly (this combats bone problems as well as promoting a feeling of well-being). If no effort is taken, weight is easily gained and with it lethargy. I recently had another go at getting a stone (14 lbs) off which had gradually crept on over a year and was amazed how much better I felt afterwards. I have no answer to the hot flushes (English) or flashes (US parlance) but one does learn to live with them.

Best wishes and good luck to your husband

OC in England

Re: Trelstar - advice for recently diagnosed aggressive PC

Deborah
I was young, healthy (still am) and on hormone therapy for a 6 month treatment with side effects lasting for another 6 months. I agree 100% with Frank about exercising and watching the weight gain. It took me 1 1/2 years to shed the extra 15 lbs. I gained and I was somewhat careful with my consumption.
Wish your husband well.

Re: Trelstar - advice for recently diagnosed aggressive PC

Deborah,

I was diagnosed and had surgery in 2004. As others have said, Trelstar, Lupron and others all have the same side effects and accomplish about the same results. The big difference is in how each drug is metabolized by any given man. All of these drugs come in 90-120 day doses. However, some men may metabolize one more quickly than another. That is why it is vitally important to monitor testosterone levels during hormonal therapy. It is the only way the efficacy of a drug can be ascertained. I had mine checked monthly.

outspokn is US

Re: Trelstar - advice for recently diagnosed aggressive PC

outspkn,
Thank you for your message. My husband recently had the 3 month Trelstar injection and when I asked his medical oncologist about checking a testosterone level, he said he usually doesn't unless the PSA isn't decreasing - he does check a monthly PSA. I definitely will discuss this with him again before our next blood draw.
Thank you again,
Deborah, U.S.

Re: Trelstar - advice for recently diagnosed aggressive PC

Deborah,

I have been doing extensive research on this disease for over 3 years and stories like your's still bother me. First of all I'm curious if your Urologist told you about the chances of the disease being contained in the gland before he did the RP. I would say that the chances of it being contained were very low. I know of several world renown Urologist who will not operate on men with a Gleason score higher than 6.

Regarding your Oncologist who has prescribed Trelstar. I like the idea of monthly injections for the reasons already mentioned and would add that when he goes off, his side effects will not lasts as long as they would have if he was on a 3-4 month product. Regarding not measuring Testosterone. When you do hormone therapy you want to get the T to what is known as the castrate level which is 50. Several studies have been done that show there is improved outcomes if you can get the T below 20. I think it is unacceptable for for your Doc to not measure his T.

I think you should consider getting a second opinion from a medical oncologist specializing in prostate cancer. I believe most of those doctors would add other meds, like casodex, proscar, avadart...etc. The addition of those meds should get you to a lower PSA nadir.

It's great that your husband has you as his advocate and it is obvious that you want to learn as much as you can about this disease. This website is a good start.

Best wishes for you and your husband

Fred

RETURN TO HOME PAGE LINKS